FDA Warns Docs, Patients of Femoral Fracture Risk Linked to Some Bisphosphonates

Long-term Use Suggests Need for Periodic Bone Density Reassessment

October 18, 2010 05:25 pm News Staff

Physicians should be aware of the risk of atypical fractures of the femur in patients taking bisphosphonates, the FDA said in a safety announcement(www.fda.gov) released Oct. 13.

The agency said information regarding the risk of atypical subtrochanteric and diaphyseal femoral fractures will be added to the warnings and precautions section of the labels of all bisphosphonate drugs approved for the prevention or treatment of osteoporosis.

The following products are affected by the labeling update:

  • alendronate sodium, which is marketed as Fosamax;
  • Fosamax Plus D;
  • risedronate sodium, which is marketed as Actonel;
  • Actonel with Calcium;
  • ibandronate, which is marketed as Boniva;
  • risedronate sodium delayed release, which is marketed as Atelvia; and
  • zoledronic acid, which is marketed as Reclast.

Generic versions of the products also are affected. The update does not affect bisphosphonates that are used only to treat Paget's disease or cancer-induced high blood calcium levels.

The FDA announced in March that it was conducting a safety review(www.fda.gov) of oral bisphosphonates. That review included data from a report recently published in the Journal of Bone and Mineral Research that reviewed more than 300 cases of atypical femoral fractures. More than 90 percent of those patients had taken bisphosphonates for five years or more, and 25 percent of the patients had fractures in both legs.

Theresa Kehoe, M.D., a medical officer in the Office of New Drugs in the FDA's Center for Drug Evaluation and Research, or CDER, said during an Oct. 13 news conference that bone density can normalize in patients taking bisphosphonates, and physicians should consider periodic reevaluation of patients' need for continued therapy, particularly in those who have been treated for more than five years.

The FDA said a limitation-of-use statement will be included in the drugs' updated labels, describing the uncertainty of the optimal duration of use of bisphosphonates for the treatment of osteoporosis.

Although the FDA's March announcement of a safety review focused specifically on oral bisphosphonates, Sandra Kweder, M.D., deputy director of the CDER's Office of New Drugs, said during the news conference that injectable bisphosphonates also had been linked to atypical fractures of the femur.

However, said Kweder, bisphosphonates are effective in preventing common fractures, and atypical femoral fractures are rare, accounting for less than 1 percent of all hip and femur fractures. The FDA emphasized that patients should continue to take their bisphosphonate medications unless advised to stop by their physicians.

The majority of patients with atypical femoral fractures reported groin or thigh pain weeks or months before their fractures occurred, Kweder said. Accordingly, the FDA is requiring that patients receive a medication guide that describes the symptoms of atypical femoral fracture and recommends that they notify their physicians if such symptoms develop.

The agency recommended that physicians evaluate any patient taking bisphosphonates who presents with new thigh or groin pain to rule out a femoral fracture.

In addition, the FDA issued the following recommendations for physicians:

  • continue to follow the recommendations in the drug label when prescribing bisphosphonates;
  • discuss the known benefits and potential risks of using bisphosphonates with patients;
  • discontinue potent antiresorptive medications (including bisphosphonates) in patients who have evidence of a femoral shaft fracture; and
  • report any adverse events associated with the use of bisphosphonates to the FDA's MedWatch program(www.accessdata.fda.gov).

please wait Processing